We take ecstasy and then pass out on purpose — What's going on here?
I am an ecstasy user, and my friends and I, while on this drug, like to pass each other out. We do this by inhaling and exhaling at a quick pace, then take a deep breath and hold it while crossing your arms on your chest. When you do this, someone wraps their arms around you, lifts you off the ground, squeezing until you exhale. It feels like you have been out for an hour when in actuality, it was only a few seconds. It creates an incredible rebirth-like experience when you finally come to that is the draw to doing this. Anyway, my question is this: What permanent damage does this cause, particularly to the brain? I know this is a dangerous practice, as is taking ecstasy. I just want to know what is happening to my body.
— Inquiring minds want to know
Dear Inquiring minds want to know,
Knowing more about what impact substance use and certain behaviors may have on your health is wise, so your line of questioning is a good one. As you pointed out, you and your friends are taking ecstasy while intentionally passing out, which interferes with typical breathing patterns. While much is known about the effects of ecstasy use and changes in breathing patterns, there isn’t research available to speak to your question about simultaneously using ecstasy and passing out specifically. And though you report some pleasant side effects, it’s crucial to note that there can be serious risks associated with each behavior.
First, it’s key to point out that there’s more than meets the eye beyond the inhale and exhale. During the body’s typical operations, it strives to maintain a precise acid-base balance in the blood. This balance is achieved by having adequate levels of oxygen (a neutral compound) and carbon dioxide (an acidic compound) at all times. Through unobstructed breathing the body carefully regulates how much oxygen is inhaled, as well as how much carbon dioxide is produced and exhaled. Though these two compounds may seem harmless on their own, there is such a thing as too much or too little of each one. Specifically, excessive oxygen may result in oxygen toxicity, while excessive carbon dioxide may result in acidosis — both of which are potentially severe health conditions. Through intentional hyperventilation, the body is deprived of adequate amounts of carbon dioxide in the blood, throwing off the delicate balance. This may result in numbness of the extremities, fainting, and painful muscle spasms. With that said, it's imperative to allow the body to breathe efficiently, to ensure that the blood is kept at an acceptable acidity level.
From your question, it appears you’ve only experienced brief passing out — associated with mild cases of hypoxia (lack of oxygen to the organs in the body, which can lead to fainting). Mild hypoxia can cause memory loss, confusion, poor judgment, and decreased motor skills. Yet, as it’s nearly impossible to control how long you or your friends could remain “knocked out,” there’s no guarantee you won’t experience a more severe case of hypoxia. In serious cases, when loss of consciousness lasts for longer periods of time, hypoxia can have grave consequences, such as seizures, personality changes, or amnesia. The most severe cases of hypoxia can even put someone in a prolonged vegetative state (a.k.a. coma) and can even cause brain death. Along those lines, the type of behavior you’ve described isn’t a new trend — having people cut off airways or have someone else do it for them in order to experience a euphoric effect through brief hypoxia. But, before you think this is a new technique you can try with your friends, it’s critical to note that the Centers for Disease Control and Prevention (CDC) found that there have been roughly 82 deaths from this game. So while your games may seem fun, they could potentially be fatal.
What’s more — though you and your friends may feel in control, brain damage and injury are notoriously unpredictable. Brain cells are very sensitive to a lack of oxygen and they start to die less than five minutes after their oxygen supply disappears. Consequently, cerebral hypoxia can rapidly cause severe brain damage or death. The longer a person is unconscious, the higher the risk for death or brain death and the lower the chances of recovery. If drug use is involved as well, they may not be in a condition to help you or vice-versa, if something were to go wrong where someone needed medical assistance or didn’t wake up.
Hopefully, knowing a bit more about the potential risks involved in purposefully passing out while using substances will help you and your friends inform decision in the future. If you’re looking for other ways to feel “high”, there are other activities you can do that pose low- to-no risks to yourselves, including rock-climbing, getting a massage, sky-diving, or even masturbating. These can provide some ideas for having a good time without the worry for your health!
Originally published Aug 23, 2002
Can’t find information on the site about your health concern or issue?
Submit a new comment